North Dakota, 2010

Damaging Wind in North Dakota, June 20, 2010

June 20, 2010 · NWS BIS · 1 event in 1 county or zone

Late evening thunderstorms produced a reported severe thunderstorm wind gust over Stark County in Southwest North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Late evening thunderstorms produced a reported severe thunderstorm wind gust over Stark County in Southwest North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 20, 11:45 AM MST, 10 hours 37 minutes earlier.

Area forecast discussion, Jun 20, 11:45 AM MST, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
145 PM CDT SUN JUN 20 2010

.SHORT TERM...SUNDAY THROUGH WEDNESDAY NIGHT...

MAIN FORECAST CONCERN THIS PERIOD WILL BE THE CHANCE FOR
THUNDERSTORMS...SOME SEVERE...FROM THIS AFTERNOON THROUGH TUESDAY.
FORECAST HEAVY RAINFALL AMOUNTS WILL ALSO BRING A CHANCE FOR HYDRO
HEADLINES...AS THE SOIL REMAINS SATURATED/NEARLY SATURATED FROM
RECENT RAINFALL. MODELS/ENSEMBLES ARE IN DECENT AGREEMENT WITH THE
SYNOPTIC PATTERN.

THE CHANCE FOR SEVERE WEATHER IS SIGNIFICANT ENOUGH TO MAINTAIN
SEVERE WEATHER MONITORING THROUGH THE NEXT 24 TO 36 HOURS.

CURRENTLY...WATER VAPOR SATELLITE IMAGERY INDICATES THAT UPPER
LEVEL SUBTROPICAL RIDGING IS CENTERED OVER THE SOUTHERN PLAINS
AND AN UPPER LEVEL CLOSED LOW IS OVER OREGON. STRONG INSOLATION
AND UPSLOPE LOW LEVEL WINDS HAVE BROUGHT SURFACE TEMPERATURES UP
INTO THE LOW 70S WHILE DEWPOINTS ARE HOVERING IN THE LOW 60S.

THE UPPER LEVEL TROUGH/RIDGE ORIENTATION SHOULD KEEP
SOUTHWESTERLIES DIRECTED FROM THE FOUR CORNERS INTO THE
DAKOTAS...WHICH WILL DIRECT SEVERAL SHORTWAVES INTO THE NORTHERN
PLAINS OVER THE NEXT FEW DAYS. THIS WILL RESULT IN SEVERAL WAVES
OF THUNDERSTORMS...SOME OF WHICH WILL BE SEVERE.

THE FIRST ROUND OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND
EVENING...AS A WEAK SHORTWAVE EJECTS NORTHEASTWARD FROM UTAH. THE
FAVORED AREA FOR SEVERE WILL BE FURTHER SOUTH TODAY...AS THE
BETTER DYNAMICS ARE EXPECTED TO REMAIN OVER SOUTH DAKOTA AND
NEBRASKA/IOWA. THAT SAID...THERE IS STILL A HEIGHTENED RISK FOR
SEVERE HAIL AND DAMAGING WINDS OVER THE SOUTHERN PART OF WESTERN
AND CENTRAL NORTH DAKOTA. CONVECTION BEGAN BEFORE NOON CDT OVER
WESTERN SOUTH DAKOTA...AND SHOULD STEADILY SPREAD NORTHEAST ACROSS
THE DAKOTA STATE LINE BY MID-AFTERNOON. THE 12 UTC NAM/17 UTC RUC
CALL FOR 1500 TO 3000 J/KG SURFACE-BASED CAPE BY
MID AFTERNOON...AND WHILE SHEAR IS CURRENTLY MARGINAL FOR ROTATING
UPDRAFTS...THE EJECTING MID-LEVEL SPEED MAX SHOULD INCREASE THE
0-6 KM BULK SHEAR OVER THE NEXT COUPLE HOURS. 2000 J/KG CAPE IS
ALREADY PRESENT...SO LOOK FOR THAT TO INCREASE BEFORE THE CAP
ERODES.

THE SECOND ROUND OF CONVECTION IS EXPECTED MONDAY AND MONDAY NIGHT.
THIS EVENT...WITH A MUCH MORE POTENT SHORTWAVE ALOFT...AND MUCH
STEEPER FORECAST LAPSE RATES...SHOULD PRESENT A MUCH HIGHER RISK
FOR SEVERE WEATHER. SUFFICIENT SHEAR FOR SUPERCELLS IS
FORECAST...AND THE LOW-LEVEL DEWPOINT DEPRESSIONS OVER NORTH
DAKOTA SHOULD ALLOW FOR HIGHER-BASED STORMS THAT FORM IN EASTERN
MONTANA TO BUILD MUCH CLOSER TO THE SURFACE AS THEY MOVE INTO THE
STATE. THIS WILL INCREASE TORNADO THREAT...SO LOOK FOR THE
POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND TORNADOES ACROSS
THE WESTERN PART OF THE STATE MONDAY AFTERNOON/EVENING. STORMS
SHOULD CONGEAL INTO A SQUALL LINE WITH BOWING LINE SEGMENTS BY
LATE EVENING...SO THE MAIN THREATS WOULD TRANSITION TO DAMAGING
WINDS...LARGE HAIL AND FLOODING FURTHER TO THE EAST.

OVERALL...PRECIPITABLE WATER AMOUNTS STAY AROUND 1 TO 2 INCHES
THROUGH TUESDAY. FLASH FLOOD GUIDANCE IN SOME AREAS REMAINS AT
JUST OVER AN INCH PER HOUR. SEVERAL RUNS OF MODELS HAVE PRODUCED
GRID-SCALE FEEDBACK...WHICH IS AN INDICATION OF INTENSE CONVECTION
CAPABLE OF UPSCALE FEEDBACK IN THE ATMOSPHERE. AREAL COVERAGE OF
THE HIGH AMOUNTS ASSOCIATED WITH GRID-SCALE FEEDBACK WILL BE
OVERDONE...BUT IF THE MECHANISMS VERIFY THE MAXIMUM QPF IN THE
MODEL CAN BE A GOOD APPROXIMATION OF MAXIMUM OBSERVED. PLACED A
CALL TO NCEP/HYDROMETEOROLOGICAL PREDICTION CENTER TO DISCUSS
FLASH FLOODING POTENTIAL FOR MONDAY NIGHT. THE UNCERTAINTY LIES IN
FORMATION OF THUNDERSTORM COMPLEXES TO THE SOUTH...WHICH COULD ROB
ANY STORMS IN NORTH DAKOTA FROM AVAILABLE MOISTURE AND REDUCE
RAINFALL PRODUCTION/EFFICIENCY. THIS SITUATION WILL BE MONITORED
CLOSELY...AS A FLASH FLOOD WATCH WILL NEED TO BE ISSUED TONIGHT OR
TOMORROW MORNING IF MODELS CONTINUE TO INDICATE THE POTENTIAL FOR
SEVERAL INCHES RAIN ON MONDAY.

THE AFOREMENTIONED OREGON UPPER LEVEL LOW IS NOT FORECAST TO PUSH
EASTWARD ACROSS THE AREA UNTIL EARLY WEDNESDAY...SO SHOWERS AND
THUNDERSTORMS REMAIN IN THE FORECAST UNTIL THEN. IT IS WORTH
NOTING THAT THERE ARE NO OTHER STRONG SHORTWAVES FORECAST TO MOVE
OVER THE AREA...BUT AS MORE FEATURES ARE RESOLVED IN FUTURE MODEL
CYCLES THERE MAY BE MORE INSIGHT INTO TIMING AND INTENSITY OF
CONVECTION ON TUESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY...

THE LONG RANGE PERIOD OFFERS A WEATHER PATTERN THAT IS LESS
ACTIVE...AND THE ACTIVE PARTS LESS ORGANIZED. ANOTHER MID LEVEL
TROUGH ESTABLISHES ITSELF ON THE WEST COAST...BUT WITH H5 RIDGING
THROUGH THE NORTHERN PLAINS THE WEAK SHORT WAVES WILL BE TRAVERSING
THE RIDGE...RATHER THAN BEING CAUGHT UP IN STRAIGHT SOUTHWEST FLOW
ALOFT INTO NORTH DAKOTA. THE TROUGH IS ALSO NOT FORECAST TO CUT OFF
AND SEND WAVE AFTER WAVE INTO THE AREA...BUT BE MORE PROGRESSIVE.
THE LONG WAVE TROUGH IS FORECAST THROUGH LATER SATURDAY OR SUNDAY
WITH MORE ZONAL FLOW ESTABLISHING.

TEMPERATURES THROUGH THE PERIOD ABOUT CLIMATOLOGY FOR THE END OF
JUNE...UPPER 70S TO MID 80S FOR HIGHS...AND 50S FOR LOWS.

&&

.AVIATION...

SURFACE WARMING HAS RESULTED IN EXTENSIVE CUMULUS FIELDS ACROSS
THE FORECAST AREA THIS AFTERNOON...WITH VFR AND LIGHT WINDS
PREVAILING AT THE TIME OF THIS PRODUCT ISSUANCE.
HOWEVER...MULTIPLE MID LEVEL IMPULSES ARE EXPECTED TO CROSS THE
AREA THIS EVENING AND TONIGHT...PROVIDING THE LIFT NECESSARY TO
PRODUCE SCATTERED THUNDERSTORMS. CONDITIONS WILL FAVOR STRONG TO
POSSIBLY SEVERE STORMS...WITH KBIS AND KDIK THE MOST LIKELY SITES
FOR THAT. HEAVY RAIN WILL ALSO BE POSSIBLE WITH STORMS AND SO A
DETERIORATION TO MVFR CONDITIONS WITH STORMS IS EXPECTED.

ANOTHER CONCERN IS THE POSSIBILITY OF MVFR CEILINGS AND VISIBILITIES
WITHIN PATCHY FOG AT SOME SITES DURING THE EARLY MORNING HOURS OF
MONDAY...IF CLOUDINESS AND STORMS CLEAR OUT AND WINDS CALM BEFORE
SUNRISE...AS SOME GUIDANCE SUGGESTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SCHECK/BPN
LONG TERM...JPM
AVIATION...BPN/JPM
Hazardous weather outlook, Jun 20, 12:07 PM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
207 PM CDT SUN JUN 20 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
207 PM CDT SUN JUN 20 2010 /107 PM MDT SUN JUN 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA...BUT
SEVERE THUNDERSTORMS SHOULD BE CONSTRAINED TO THE SOUTHERN HALF OF
WESTERN AND CENTRAL NORTH DAKOTA. THE MAIN SEVERE WEATHER THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE FOR THUNDERSTORMS EXISTS ACROSS THE ENTIRE AREA MONDAY
AND TUESDAY...BUT THE BEST CHANCE FOR SEVERE WEATHER WILL BE
MONDAY LATE AFTERNOON THROUGH EARLY TUESDAY MORNING. STORMS SHOULD
INITIATE OVER EASTERN MONTANA AND MOVE ACROSS THE STATE BORDER BY
LATE AFTERNOON. THE INITIAL THREATS WITH THESE STORMS WILL BE LARGE
HAIL...ISOLATED DAMAGING WINDS AND A FEW TORNADOES. THIS WILL
TRANSITION TO A HEAVY RAIN/FLASH FLOOD EVENT WITH DAMAGING WINDS
AND ISOLATED LARGE HAIL AS THE STORMS MOVE EAST NEAR SUNSET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE SOUTH THIS
EVENING...AND ACROSS THE WHOLE AREA MONDAY EVENING/NIGHT.

SCHECK

In the hours before

Special weather statement, Jun 20, 8:17 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1017 PM CDT SUN JUN 20 2010

NDZ018-032-033-210400-
BILLINGS-DUNN-STARK-
917 PM MDT SUN JUN 20 2010

...SPECIAL WEATHER SERVICE...

AT 912 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BELFIELD IN WESTERN STARK COUNTY...MOVING
NORTH AT 10 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...
ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL STARK COUNTY AT 930 PM MDT
  RURAL BILLINGS COUNTY AT 950 PM MDT

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SIMOSKO
Special weather statement, Jun 20, 8:29 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1029 PM CDT SUN JUN 20 2010

NDZ002-210415-
BURKE ND-
1029 PM CDT SUN JUN 20 2010

...SPECIAL WEATHER STATEMENT FOR NORTHERN BURKE COUNTY UNTIL 1115 PM
CDT...

AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
FLAXTON TO NOONAN...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  NORTHGATE...
  LARSON...
  COLUMBUS...
  LIGNITE...
  FLAXTON...
  BOWBELLS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ABELING
Special weather statement, Jun 20, 9:15 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1115 PM CDT SUN JUN 20 2010

NDZ017-210515-
MCKENZIE-
1015 PM MDT SUN JUN 20 2010

...SPECIAL WEATHER STATEMENT...

AT 1012 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL MCKENZIE COUNTY...
MOVING NORTH AT 10 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL MCKENZIE COUNTY AT 1030 PM MDT

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SIMOSKO
Special weather statement, Jun 20, 9:19 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1119 PM CDT SUN JUN 20 2010

NDZ001-002-210500-
BURKE ND-DIVIDE ND-
1119 PM CDT SUN JUN 20 2010

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DIVIDE AND NORTHWESTERN
BURKE COUNTIES UNTIL MIDNIGHT CDT...

AT 1117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLUMBUS TO
NOONAN...AND MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LIGNITE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BIRK
Special weather statement, Jun 20, 9:28 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1128 PM CDT SUN JUN 20 2010

NDZ033-041-210530-
HETTINGER-STARK-
1028 PM MDT SUN JUN 20 2010

...SPECIAL WEATHER STATEMENT...

AT 1024 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER REGENT IN CENTRAL HETTINGER COUNTY...MOVING
NORTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL HETTINGER COUNTY AT 1040 PM MDT

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SIMOSKO
Special weather statement, Jun 20, 9:32 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1132 PM CDT SUN JUN 20 2010

NDZ019-021-210515-
MCLEAN ND-MERCER ND-
1132 PM CDT SUN JUN 20 2010

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MERCER AND WESTERN
MCLEAN COUNTIES UNTIL 1215 AM CDT/1115 PM MDT/...

AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTH OF RAUB...OR 55 MILES SOUTHWEST
OF MINOT...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROSEGLEN...
  INDIAN HILLS RECREATION AREA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ABELING

The radar

The Bismarck radar (KBIS), 129 km away, was scanning. The volume nearest the first event began at 05:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stark

When
June 20, 10:22 PM MST to 10:32 PM MST
Where
Stark County, 4.86 mi N of Taylor
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.970, -102.430

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239975.